Sui-Side Effects

I’m now getting into the home stretch so am starting to think about starting my medications.  I need to start my typhoid and malaria medications before I leave, and so I have now seriously started looking into the side effects.

The typhoid vaccine (Vivotif Berna) is pretty gentle.  It’s an oral vaccine, and is good for 5 years.  Possible nausea, could puke, etc etc.  It’s taken every other day for 8 days, so 4 pills in total.  You can’t take it while you’re taking the antimalarial, because it could render the typhoid ineffective.  You need three days in between the last typhoid pill and the first anti-malarial, and you need 2 weeks of anti-malarial, so I’m getting a move on.

Which brings me to the Lariam (Melfloquine).  My doctor originally perscribed Malarone, which is a daily pill, and the Cadillac of anti-malarials.  It has low side-effects – just maybe some dizziness and nausea.  Maybe.  Malarone, at $8 per pill would have cost me about $1400 for the minimum number of pills that I’d need.  Lariam is the bargain basement version, created by the US Government for Armed Services Personnel, including Peace Corps Volunteers.   I had heard about wild dreams and paranoia being possible side effects of the drug, but I was unprepared for the overwhelming negative reactions I received from friends and family when I revealed my (cheap) choice in medication.  So, today, I did some research, and well, read on…

A quick search on Wikipedia found this:

Mefloquine may have severe and permanent adverse side-effects. It is known to cause severe depression, anxiety, paranoia, aggression, nightmares, insomnia, seizures, birth defects, peripheral motor-sensory neuropathy,[2] vestibular (balance) damage and central nervous system problems. For a complete list of adverse physical and psychological effects — including suicidal ideation — see the most recent product information. Central nervous system events occur in up to 25% of people taking Lariam, such as dizziness, headache, insomnia, and vivid dreams.

I’m pretty sure I can handle some dizziness, even some “vivid” dreams, but… Curious, I looked around for some more, er, troubling tales of what could come of an adverse reaction to Lariam.

A google search of  “Lariam Side Effects” brings up a plethora of hits, ranging from forums for sufferers of Lariam’s long-term side effects (depression, bipolarity, anxiety disorder, tremors, nightmares) to information on class action law suits and support groups for survivors of suicide victims suspected of being driven by the drug.  Then there are the countless articles about the highly publicized 2002 rash of spousal murders and murder-suicides at Ft Bragg that initially raised red flags about Lariam’s role in insanity, as three of the four killer-soldiers had been given the drug.

(On a side-note, a friend of mine recently told me of his brother’s suicide, which is a tragedy in its own right, but was unusually shocking to the family, as another brother had also taken his own life years before. The two remaining brothers had helped each other through that ordeal, swearing up and down that nothing could ever drive them so far as to do something so extreme.  He had left no note, no explanation.  The funeral program, which I noticed in my friend’s car, had his brother’s photo on the front – he was dressed in uniform.  Obviously, I now wonder if he had been administered the drug.)

Obviously, being in the military on active duty can take its toll on the young minds of soldiers even in the best of circumstances, so to jump to the anti-malarial might be a little extreme and conspiracy-theory-ish, but all of these stories combined makes for a tentative jump into my first dose.

In the end, it’s a small fraction of the Lariam-takers that experience side effects, and only a miniscule fraction of that fraction are driven to extremes.  I did, however, think it was interesting enough to warrant a very long blog about it.

It’s a testament to our time that I’m choosing the drug that could make me psychotic over one with no side effects becuase I can’t afford the upgrade.  SO, this is my disclaimer:  I begin this thing in about 10 days.  If you see me staring into space, crying in the corner, or if you see a bloodthirsty look in my eyes… IT’S THE MEDS.  Or, I’m a vampire.

One Response to “Sui-Side Effects”

  1. sash/rekha Says:

    Hallo Amanda

    Looks like you having fun.
    Great blog.
    Safe travels….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Follow

Get every new post delivered to your Inbox.

%d bloggers like this: